South Dakota, 2004

Hail in South Dakota, August 2, 2004

August 2, 2004 · NWS FSD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 9:05 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 9:05 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT MON AUG 2 2004

.DISCUSSION...
SHWRS AND TSTMS OVER E CNTRL SD AND SW MN EARLIER THIS MRNG WERE
DYING OUT AND WILL LEAVE OUT ANYTHING IN SW MN FOR REST OF THIS
MRNG. TEMPS WILL CONTINUE TO WARM THIS AFTN WITH GOOD MID LEVEL CAP.
THERE ARE PLENTY OF BOUNDARIES AROUND BUT WITH CAP TSTMS DEVELOP
SHOULD OFF UNTIL LATE AFTN. THEN LOOK LIKES CHC TSTMS IN SCNTRL SD
AS WEAK SFC LOW DEVELOPS. TSTMS THEN SPREADING EAST DURING TNGT AS
UPPER WAVE MOVES THROUGH. IN UPDATE WILL UP TEMPS A LITTLE AROUND
SIOUX CITY BUT CLOUDS FROM TSTMS WILL HOLD TEMPS DOWN A LITTLE IN
FAR ERN AREAS. HEAT INDEX STAY JUST BELOW ADVISORY LIMITS IN S THIS
AFTN.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

$
WB
Hazardous weather outlook, Aug 2, 9:33 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 AM CDT MON AUG 02 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1029 AM CDT MON AUG 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST
OVERNIGHT. IN SOUTH CENTRAL SOUTH DAKOTA...WEST OF THE JAMES
RIVER...THE MAIN SEVERE WEATHER THREAT LATE THIS AFTERNOON WILL
BE LARGE HAIL AND STRONG WINDS...WITH AN ISOLATED TORNADO
POSSIBLE. AS THE STORMS MOVE EAST TONIGHT...THE MAIN THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT WEST OF THE
JAMES RIVER
...AND AFTER 700 PM CDT EAST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beadle

When
August 2, 2:20 PM CST
Where
Beadle County, Huron
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.350, -98.217

Hail, Beadle

When
August 2, 2:25 PM CST
Where
Beadle County, Huron
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -98.217

Hail, Beadle

When
August 2, 2:25 PM CST
Where
Beadle County, 4 mi SW of Huron
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.317, -98.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419638, 5419639, 5419640.